Hypersensitivity reactions to paracetamol in children: a study of 25 cases
Article first published online: 2 AUG 2005
Volume 60, Issue 9, pages 1174–1177, September 2005
How to Cite
Boussetta, K., Ponvert, C., Karila, C., Bourgeois, M. L., de Blic, J. and Scheinmann, P. (2005), Hypersensitivity reactions to paracetamol in children: a study of 25 cases. Allergy, 60: 1174–1177. doi: 10.1111/j.1398-9995.2005.00855.x
- Issue published online: 2 AUG 2005
- Article first published online: 2 AUG 2005
- Accepted for publication 15 February 2005
- drug hypersensitivity;
- nonsteroidal anti-inflammatory drugs;
Background: Allergic-like reactions to paracetamol (acetaminophen) are rare. Paracetamol allergic and nonallergic hypersensitivity (HS) has been diagnosed in a few patients with skin and/or respiratory symptoms, immediate and accelerated urticaria, and angioedema especially. Most patients with HS to paracetamol were also hypersensitive to anti-inflammatory drugs (i.e. acetylsalicylic acid, ASA), suggesting that their reactions resulted from a nonallergic HS. However, anaphylactic reactions, and potentially harmful toxidermias, such as acute generalized exanthematic pustulosis and toxic epidermal necrolysis, have been related to specific paracetamol allergic HS, with tolerance to anti-inflammatory drugs.
Patients and methods: We report the results of a study performed in 25 children with suspected paracetamol HS. Diagnosis of paracetamol HS was based on a suggestive clinical history and a positive response in an oral challenge (OC) test.
Results: Paracetamol HS was diagnosed in only one child (4%). In this child, a positive response to an OC with ASA diagnosed HS to anti-inflammatory drugs.
Conclusions: Our results in children agree with those of the literature, showing that paracetamol HS is rare, and is associated with HS to anti-inflammatory drugs in most patients.